Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 5, 2016

July 5, 2016 · NWS DLH · 10 events in 3 counties and zones

Thunderstorms brought hail and damaging winds to parts of northeast Minnesota during the late afternoon and early evening of July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought hail and damaging winds to parts of northeast Minnesota during the late afternoon and early evening of July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 2:50 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
350 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 5 2016

At 330 PM, skies were mostly cloudy across northeast Minnesota,
while it was mostly sunny across northwest Wisconsin and portions
of far northeast Minnesota. Temperatures were generally in the
80s, with the highest temps at 3 pm being 88 degrees. Two Harbors
had the highest heat index value in our CWA at 94 degrees.

The main focus for tonight will be the potential for severe
thunderstorms. Ongoing severe thunderstorms over west central
Minnesota at this time. The consensus of the CAM's has been to
continue development in this area, with discrete cells gradually
morphing into a squall line that will push eastward across central
Minnesota. A tornado watch was recently issued for areas just
south of our southwest, and we may see another watch issued for
points east and potentially a bit north yet this afternoon or
early evening. The chances are increasing for a big wind event,
especially south of our CWA, but possibly including portions of
our southern CWA. Other showers and thunderstorms will develop
across the remainder of northeastern Minnesota, and there could
potentially be some isolated severe storms.

The showers and thunderstorms will then move east out of the area
as the night wears on, leaving a bit of a reprieve on Wednesday.
Highs will be in the upper 70s to lower 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 5 2016

By Wednesday the northland will be in a short lull between systems
until another Central Plains low develops and moves toward the
area.

First low, the upper level pattern will become more amplified with
the British Columbia trof digging into the pacific northwest then
scoot along the international border through the rest of the week.
In the meantime, a warm frontal boundary will set up across
Missouri Wednesday night then it will push north and into MN and
WI Thursday. With strong warm air advection across the front,
there will be an increasing chance of rain late Wednesday night
and Thursday. By Thursday Night and Friday we are seeing a couple
different solutions at the surface with the NAM bring the warm
front north through northern WI and into the Arrowhead while the
GFS and ECMWF are more progressive with the system and swing it
straight east and over Lake Michigan by Friday afternoon. Based on
the fairly progressive upper air pattern, think leaning toward the
latter two. However, with the sfc low over Lake Michigan and the
upper low over MN the northland will still be in some good
cyclonic flow. This will keep the chances of rain going until
later Friday night and Saturday. A ridge of high pressure will
bring a relatively dry weekend, then back to rain chances early in
the next work week as another closed upper low advances from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Jul 5 2016

VFR conditions will prevail across the region this afternoon, but
thunderstorms will develop across northern MN later this
afternoon ahead of a very strong cold front. The storms will then
move into northern WI early this evening. Some of the storms
could cause widespread dangerously strong winds and hail. There
could be some light fog early in the morning after the storms move
out.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  81  59  66 /  50   0  10  30
INL  55  81  56  77 /  40  10  10  50
BRD  59  81  61  76 /  50  10  30  60
HYR  62  82  59  78 /  70  10  10  50
ASX  61  82  58  72 /  70  10   0  40

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...CLC
AVIATION...clc
Hazardous weather outlook, Jul 5, 12:20 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
120 PM CDT TUE JUL 5 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A
HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS
ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE
MULTIPLE THUNDERSTORMS OCCUR.

THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH
STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON.

LSZ121-140>148-061145-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
120 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS
AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO
SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY
ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY
NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 3:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016

MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...

AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
      4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472

 MILLER

The radar

The Duluth radar (KDLH), 149 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Itasca

When
July 5, 4:25 PM CST
Where
Itasca County, 6.97 mi N of Ball Club
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.430, -93.970

The hail lasted for about 2 minutes. The largest stones were about the size of nickels.

Thunderstorm Wind, Cass

When
July 5, 4:25 PM CST
Where
Cass County, 7.62 mi E of Bena
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.330, -94.060

Many trees were blown down on Highway 2 between mile marker 145 and 157.

Thunderstorm Wind, Itasca

When
July 5, 4:28 PM CST
Where
Itasca County, 6.97 mi N of Ball Club
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.430, -93.970

A couple of 8 to 10 diameter trees were blown down. The power was out.

Thunderstorm Wind, Itasca

When
July 5, 4:45 PM CST
Where
Itasca County, 0.47 mi W of Zemple
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.330, -93.760

The spotter estimated wind gusts to 70 mph. There were a lot trees blown down across the county roads in and near Deer River.

Thunderstorm Wind, Itasca

When
July 5, 5:00 PM CST
Where
Itasca County, 4.25 mi NNW of Grand Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.310, -93.550

Multiple trees were blown down in the area. The largest trees were 2' to 3' in diameter.

Thunderstorm Wind, Itasca

When
July 5, 5:02 PM CST
Where
Itasca County, 0.47 mi W of (Gpz)grand Rapids Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.200, -93.530

Six to eight inch diameter trees were blown down.

Thunderstorm Wind, Itasca

When
July 5, 5:07 PM CST
Where
Itasca County, Big Fork Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.780, -93.650

The wind measurement was from the station EFFM5.

Thunderstorm Wind, St. Louis

When
July 5, 5:56 PM CST
Where
St. Louis County, 2 mi ESE of Toivola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.160, -92.790

A 14 to 16 diameter maple tree split just above the trunk and was knocked over.

Thunderstorm Wind, St. Louis

When
July 5, 6:38 PM CST
Where
St. Louis County, Island Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.030, -92.150

Large trees and power lines were blown down.

Thunderstorm Wind, St. Louis

When
July 5, 6:45 PM CST
Where
St. Louis County, 5.86 mi NE of Arnold
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
46.950, -92.030

The measurement was from a public weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653238, 653241, 653239, 653254, 653249, 653247, 653250, 653246, 653248, 653252.